Alert archive / Illinois / Flash Flood Warnings in 2006
Flash Flood Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 31, 2006, 3:00 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 3:00 PM CDT (20:00 UTC)
- Expired
- May 31, 2006, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:40 PM CDT | FLASH FLOOD | 2 Sw Pesotum, IL | SEVERAL RURAL ROADS FLOODED IN SOUTHWEST CHAMPAIGN COUNTY. 5.50 INCHES OF RAIN MEASURED. REPORTED BY WCIA-TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 312000 FFWILX ILC019-183-010000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS. SOUTHWESTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS. * UNTIL 700 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 5 INCHES OF RAINFALL HAD FALLEN SINCE NOON. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHAMPAIGN...ALLERTON...BROADLANDS...FAIRMOUNT... FITHIAN...HOMER...OAKWOOD...OGDEN...PESOTUM...PHILO...SAVOY AND SEYMOUR. FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE. REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4018 8775 3989 8772 3988 8846 4010 8846 $$
2 follow-up statements
000 WGUS73 KILX 312059 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 356 PM CDT WED MAY 31 2006 ILC019-183-010000- CHAMPAIGN-VERMILION- 356 PM CDT WED MAY 31 2006 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHAMPAIGN AND VERMILION COUNTIES UNTIL 700 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 5 INCHES OF RAIN HAS FALLEN IN A THIN BAND FROM NEAR FITHIAN...THROUGH SIDNEY AND PHILO...TO THE SOUTHWEST CORNER OF CHAMPAIGN COUNTY. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ALLERTON...BROADLANDS...FAIRMOUNT...FITHIAN... HOMER...OAKWOOD...OGDEN...PESOTUM...PHILO...SAVOY AND SEYMOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4018 8775 3989 8772 3988 8846 4010 8846 $$ BARKER
000 WGUS73 KILX 312303 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 602 PM CDT WED MAY 31 2006 ILC019-183-010000- CHAMPAIGN-VERMILION- 602 PM CDT WED MAY 31 2006 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CHAMPAIGN AND SOUTHWESTERN VERMILION COUNTIES UNTIL 700 PM CDT... AT 555 PM CDT...FLASH FLOODING WAS OCCURRING ALONG THE CHAMPAIGN / DOUGLAS COUNTY LINE...SOUTHWEST OF PESOTUM...1 MILE WEST OF U.S. 45. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4018 8775 3989 8772 3988 8846 4010 8846 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:58 PM CDT, 2 minutes earlier.
Area forecast discussion, May 31, 2:58 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT WED MAY 31 2006 .DISCUSSION... FORECAST ISSUE TODAY IS THE VERY MOIST...UNSTABLE AIRMASS OVER THE REGION WITH A WEAK FRONT DRAGGING ITS WAY OVER THE CENTRAL PORTION OF THE STATE. AS THE UPPER LEVEL FLOW PATTERN SHIFTS TO MORE NORTHWEST FLOW...THE FRONT WILL FINALLY EXIT THE AREA AND DRAG THE CHANCES OF PCPN WITH IT BY THURSDAY NIGHT. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE WEAK FRONT IS DIFFICULT TO PICK OUT IN THE SURFACE MSAS DATA...WITH ONLY WEAK LOW LEVEL CONVERGENCE SEEN ON THE BOUNDARY. MOIST AIRMASS THE AREA WITH PWS OF 1.7 IS ENOUGH TO ALREADY TRIGGER SCATTERED TSTMS IN CENTRAL SECTIONS OF THE REGION IN THE VICINITY OF THE BOUNDARY. MORNING UPPER AIR DATA ALSO SHOWS EXTENSIVE DEEP MOISTURE OVER THE REGION. MOISTURE CHANNEL SATELLITE DATA...PROFILER WINDS...AND MORNING UPPER AIR SHOWS A SERIES OF WEAK UPPER LEVEL WAVES IN THE CENTRAL PLAINS THAT SHOULD MOVE NE THROUGH THE NORTHEASTERLY FLOW INTO THE MID MS VALLEY. THESE WAVES PLUS THE SLOW EASTWARD MOVEMENT OF A SIGNIFICANT SHORTWAVE IN THE WESTERN DAKOTAS WILL PROVIDE ENOUGH UPWARD SUPPORT FOR CONVECTIVE DEVELOPMENT OVERNIGHT. WITH THE THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE WEAK FRONT IN THE AREA...STORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING. HAVE INCREASED THE POPS. INCREASED POPS A LITTLE FOR THURSDAY UNTIL THE FRONT CLEARS THE REGION. FOR THURSDAY NIGHT INTO FRIDAY...UPPER LEVEL TROF TO BUILD INTO MS VALLEY AND SHIFT THE FLOW TO NORTHWEST AND THE BEGINNING OF HIGH PRESSURE TO BUILD IN. LONG TERM...SATURDAY THROUGH WEEDNESDAY... NW FLOW REMAINS THE DOMAINATE FLOW PATTERN THROUGH THE WEEKEND...WITH SOUTHERLY SURFACE FLOW BEGINNING BY MONDAY. THIS WILL WARM CONDITIONS UP A LITTLE INTO TUESDAY BEFORE ANOTHER WAVE MOVES OVER THE TOP OF THE RIDGE AND THROUGH THE GREAT LAKES INTO WEDNESDAY. WEAK FRONT MOVES THROUGH AREA TUESDAY NIGHT AGAIN BRINGING COOLER AIR...BUT MAIN PCPN SHOULD BE NE OF REGION. WILL KEEP IT DRY AT THIS TIME. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && GOETSCH
Hazardous weather outlook, May 31, 11:20 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1120 AM CDT WED MAY 31 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1120 AM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL. STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED... SIMILAR TO THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO THIS EVENING. HARDIMAN
In the hours before
Local storm report, May 31, 2:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TORNADO 3 S PESOTUM 39.87N 88.27W
05/31/2006 DOUGLAS IL LAW ENFORCEMENT
TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE
MARKER 217 BY STATE POLICE.
0236 PM TORNADO SADORUS 39.97N 88.35W
05/31/2006 CHAMPAIGN IL EMERGENCY MNGR
TORNADO SIGHTED BY TRAINED SPOTTER.
&&
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:32 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 43 min |
| May 31, 2:33 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 42 min |
| May 31, 2:37 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 38 min |
| May 31, 3:00 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon | 3 hr |
| May 31, 4:13 PM CDT | Flash Flood Warning | ILX | Douglas | 3 hr |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 55 min |
| May 31, 4:36 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 54 min |
| May 31, 4:40 PM CDT | Flash Flood Warning | ILX | Macon | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.